Louisiana, 2017Tornadoes in Louisiana, May 11, 2017
May 11, 2017 · NWS SHV · 2 events in 1 county or zone
Showers and thunderstorms developed over Eastcentral Texas and Southeast Oklahoma during the afternoon hours of May 11th, ahead of a positive tilt upper trough that shifted east across Northern Oklahoma and Southern Kansas. The dryline managed to mix east to near the I-35 corridor by late afternoon, before a cold front associated with the upper trough overtook the dryline and shifted southeast…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed over Eastcentral Texas and Southeast Oklahoma during the afternoon hours of May 11th, ahead of a positive tilt upper trough that shifted east across Northern Oklahoma and Southern Kansas. The dryline managed to mix east to near the I-35 corridor by late afternoon, before a cold front associated with the upper trough overtook the dryline and shifted southeast into Southeast Oklahoma an extreme Northeast Texas late. The air mass ahead of the front became moderately unstable by mid to late afternoon, with upper forcing ahead of the trough contributing to an increase in strong to severe thunderstorms across much of East Texas and North Louisiana. Damaging winds and hail were common with the stronger storms, with even isolated tornadoes also spawned across portions of East Texas and Northern Caddo Parish in Northwest Louisiana. These storms weakened by late evening with the loss of instability.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 11, 5:31 PM CST, 1 hour 44 minutes earlier.
Area forecast discussion, May 11, 5:31 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
631 PM CDT Thu May 11 2017
.AVIATION...
...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM CDT...
Scattered to numerous SHRA/TSRA have been intermittently impacting
kggg and ktyr this evening, and will likely continue for the next
few hours before shifting to the east. Elsewhere, -SHRA with
intermittent thunder has been plaguing ktxk. The main bulk of the
precipitation activity will gradually push east-northeast this
evening, thus affecting kshv and ktxk within half-hour, and keld
and kmlu in the next 2-3 hours. The only uncertainty is klfk as
computer models hint at the precipitation remaining to the north
and northwest of the said TAF, which has been the case as of late.
Will opt to maintain a VCTS for now and amend as necessary.
Overnight once the precipitation demises, CIGS will deteriorate to
MVFR-IFR CIGS along with MVFR-IFR fog development. Although the
bulk of the precipitation will be ending late tonight, can not
rule out lingering -SHRA to impact just about any terminal
tomorrow morning-afternoon.
&&
.PREV DISCUSSION... /issued 254 PM CDT Thu May 11 2017/
UPDATE...
Severe Watch 209 has been issued for much of the SHV CWA until 10
PM. Storms continue to intensify, especially to our w where upper
level support is stronger. Expect the same in our area over the
next few hours as the dryline and trof push ewd. /12/
PREV DISCUSSION... /issued 214 PM CDT Thu May 11 2017/
DISCUSSION...
Dryline has made some ewd progress over the last few hrs, but is
still well w of the I-35 corridor. Hard to say whether the
dryline will make it into our are before being caught by the cold
front, but regardless, ongoing convection continues to increase in
coverage and intensity. Will likely be looking at a SVR watch
issuance within the next hour or so.
Models consistently indicate that an organized area of storms will
be ongoing by later this afternoon, which will slowly push s and
ewd into Deep E TX/N central LA tonight. Severe threat to diminish
with time, as upper flow becomes nearly parallel to the sfc front.
Models still show a fair amount of post-frontal rainfall as the
upper low moves sewd across AR. Sfc high pressure will work its
way swd into the region early Saturday morning, bringing clearing
skies and drier air to make for a very nice weekend.
Temps to warm rapidly during the weekend, despite the recent
fropa. Upper ridge will drift back ovhd through Monday, before our
next storm system brings swly flow aloft back to our region. Rain
chances to come back to the fcst by late Tuesday/early Wednesday.
/12/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 66 79 60 82 / 80 30 10 0
MLU 67 80 60 80 / 70 40 20 0
DEQ 60 76 54 80 / 70 40 10 0
TXK 62 76 56 79 / 80 40 10 0
ELD 64 77 57 80 / 80 40 20 0
TYR 61 78 57 81 / 60 20 10 0
GGG 64 78 58 81 / 70 20 10 0
LFK 67 81 60 84 / 60 20 10 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
29/12
Hazardous weather outlook, May 11, 5:29 PM CST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
629 PM CDT Thu May 11 2017
ARZ050-051-059>061-070>073-LAZ001>006-010>013-017>019-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-122330-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Sabine-Natchitoches-Winn-McCurtain-
Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-
Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-
629 PM CDT Thu May 11 2017
This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.
.DAY ONE...Tonight...
A Severe Thunderstorm Watch is in effect until 10 pm CDT this
evening. Severe thunderstorms will continued to develop this
evening into tonight, as a cold front and an upper level low
pressure system moves across the Four-State Region. Large hail,
damaging wind gusts, locally moderate to heavy rainfall and
isolated tornadoes will be the main threats.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
Showers and perhaps a few thunderstorms may linger Friday morning,
before dissipating later in the day. Otherwise, no hazardous
weather is expected through the remainder of the forecast period.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators and storm spotters will be needed this evening into
tonight.
LAZ014-020>022-122330-
Ouachita-Grant-Caldwell-La Salle-
629 PM CDT Thu May 11 2017
This Hazardous Weather Outlook is for portions of north central
Louisiana.
.DAY ONE...Tonight...
As scattered to numerous showers and thunderstorms push east
northeast towards central Louisiana later tonight, a few of the
storms could become strong and briefly produce small hail and
gusty winds. In addition, moderate rainfall will be a possibility.
Otherwise, the threat for widespread significant severe weather
will be low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
Showers and perhaps a few thunderstorms may linger Friday morning,
before dissipating later in the day. Otherwise, no hazardous
weather is expected through the remainder of the forecast period.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators and storm spotters will be needed this evening into
tonight
In the hours before
Local storm report, May 11, 6:38 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
738 PM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 2 SSW EAST MOUNTAIN 32.57N 94.86W
05/11/2017 GREGG TX FIRE DEPT/RESCUE
ROOF OFF OF A CHURCH.
&&
PALMERSpecial weather statement, May 11, 6:47 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Shreveport LA
747 PM CDT THU MAY 11 2017
ARZ060-061-120100-
Hempstead AR-Nevada AR-
747 PM CDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HEMPSTEAD AND
NORTHERN NEVADA COUNTIES UNTIL 800 PM CDT...
At 747 PM CDT, Doppler radar was tracking a strong thunderstorm near
Prescott, moving northeast at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Prescott, Emmet, Blevins, Bluff City, McCaskill, Sutton, Laneburg and
Boughton.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Arkansas.
LAT...LON 3390 9330 3388 9331 3384 9329 3383 9326
3383 9323 3380 9318 3382 9314 3377 9310
3374 9311 3363 9345 3390 9366 3396 9358
3394 9351 3396 9347 3395 9342 3396 9338
TIME...MOT...LOC 0047Z 222DEG 22KT 3386 9333
FBSpecial weather statement, May 11, 6:56 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Shreveport LA
756 PM CDT THU MAY 11 2017
TXZ126-120145-
Marion TX-
756 PM CDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARION COUNTY UNTIL 845
PM CDT...
At 756 PM CDT, Doppler radar was tracking a strong thunderstorm near
Smithland, or 20 miles northeast of Marshall, moving east
northeast near 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Smithland and Gray.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Louisiana...and northeastern Texas.
LAT...LON 3288 9404 3271 9404 3271 9409 3272 9409
3273 9410 3273 9409 3274 9410 3274 9414
3272 9416 3272 9418 3285 9420
TIME...MOT...LOC 0056Z 247DEG 5KT 3277 9413
13Local storm report, May 11, 7:06 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
806 PM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG 9 SE HENDERSON 32.09N 94.68W
05/11/2017 RUSK TX EMERGENCY MNGR
TREE DOWN ON A HOUSE ALONG COUNTY ROAD 362
IN EAST RUSK COUNTY.
&&
PALMERLocal storm report, May 11, 7:07 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
807 PM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 7 N MOUNT ENTERPRISE 32.01N 94.70W
05/11/2017 RUSK TX AMATEUR RADIO
TREES AND POWERLINES DOWN AROUND MINDEN.
&&
PALMERLocal storm report, May 11, 7:11 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
811 PM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM TSTM WND DMG 8 N MOUNT ENTERPRISE 32.02N 94.68W
05/11/2017 RUSK TX AMATEUR RADIO
2 EAST OF MINDEN, TREES ARE DOWN.
&&
PALMERTornado, Caddo
- When
- May 11, 7:15 PM CST to 7:20 PM CST
- Where
- Caddo County, 0.33 mi SW of Oil City to 1.47 mi E of Caddo
- Rating
- EF1
- Path length
- 2.32 mi
- Path width
- 215 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.727, -93.974
An EF-1 tornado with maximum estimated winds of 95-105 mph initially touched down as a waterspout on Caddo Lake before moving ashore as a tornado at the Earl G. Williamson Park on the south side of Oil City, where it sheared the tops off of several trees and uprooted a large hardwood tree near the shore. The tornado moved over the playground, where it tore a metal roof off of the metal office building at the park and carried portions of the roof into some nearby power lines. The tornado crossed Highway 1 snapping and uprooting severe more trees, and moved over heavily wooded areas near South Land Avenue where additional large branches were downed. The tornado crossed Highway 538 and Texaco Road where several pine trees were uprooted, before moving back over heavily wooded areas and lifting west of Hart Road.
Tornado, Caddo
- When
- May 11, 7:31 PM CST to 7:34 PM CST
- Where
- Caddo County, 3.13 mi SW of Gilliam to 2.74 mi SSW of Gilliam
- Rating
- EF1
- Path length
- 0.76 mi
- Path width
- 110 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 32.798, -93.888
An EF-1 tornado with maximum estimated winds between 95-105 mph touched down just west of a ridge on the west side of Interstate 49 just north of Black Bayou, where several trees were snapped, with one of the trees falling on power lines. The tornado crossed Interstate 49 snapping additional trees adjacent to the northbound lane, and moved over heavily wooded areas and Black Bayou before lifting along Gamm Road about one-third of a mile south of Herndon Magnet School.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 11, 2017$1.1 million · EF2 · 30 events
- Flash Flood and Hail in Puerto Rico, May 11, 2017$2.5 million · 0.25 in hail · 4 events
- Damaging Winds in North Carolina, May 11, 2017$177,000 · 50 kt wind · 16 events
- Damaging Winds and Lightning Strike in Texas, May 11 to 12, 2017$230,000 · 57 kt wind · 3 events
- Damaging Winds in Virginia, May 11, 2017$53,000 · 80 kt wind · 4 events
- Hail in Kentucky, May 11, 2017$50,000 · 1.75 in hail · 2 events
- Flash Flood in Missouri, May 11, 2017$50,000 · 1 event
- Hail and Damaging Winds in North Carolina, May 11, 2017$29,000 · 1 in hail · 8 events
- Flash Flood and Hail in Arkansas, May 11 to 12, 2017$21,000 · 4 in hail · 14 events
- Tornado and Flash Flooding in Oklahoma, May 11, 2017$7,000 · 4.25 in hail · 23 events
- Flash Flood and Flooding in Kansas, May 11, 20171 in hail · 11 events
- Tornado and Hail in Texas, May 11, 2017$8,000 · EF0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687121, 687187.